What’s the Meaning of Blood in My Poop?

What does it mean if I see blood in my poop?

First, don’t get scared. At least for younger people, the reason is not always serious. It could be hemorrhoids, it could be medicine you’re taking, it could be colitis, and (usually in older people) it could be cancer.

If you actually see blood, then most likely it’s red, but sometimes it can be black. Blood that mixes with stomach acid turns black and means the bleeding is coming from high in the gastrointestinal tract (the stomach or duodenum). If you see unusually dark or black-colored stools (called melena), or ones that look like tar, it may be blood that’s passed all the way down from your stomach through your intestines. A stomach ulcer or irritation is commonly the culprit. Since this can be serious, see your doctor right away.

Now if the blood is red, first a question: is it a streak on the outside of the bowel movement, or blood in the toilet water, or blood mixed in with the stool (poop)?

If there’s a streak on the outside of the bowel movement, it’s often caused by external hemorrhoids. There may be pain associated with this type of bleeding, which is commonly seen with constipation or large stools.

If there’s blood on the stool and perhaps some dripping into the toilet water, this may be internal hemorrhoids, which are often painless. These, too, are associated with constipation and hard stools, but also with diarrhea and straining.

You should confirm these conditions with your doctor, but hemorrhoids are probably the “best case” scenario and are easily treated (most of the time). Occasionally a tumor (such as cancer) will present this way as well. Anyone over age 50 should be checked for colon cancer.

If the blood is mixed in with the stool but you have no other symptoms, cancer is again a possibility, along with colitis, diverticulitis, and medication effects. If you are taking aspirin, ibuprofen, naproxen, or other anti-inflammatory drug or blood thinner, stopping these medicines and consulting your doctor is advisable. If you have infection or inflammation (such as diverticulitis, colitis, or inflammatory bowel disease) you’d probably have some sort of symptom other than just bleeding: abdominal discomfort, cramping, gas, bloating, diarrhea. However, some patients just have bleeding. Either way, having blood mixed in with the stool is usually serious and you should have this evaluated promptly.

Sometimes people have diarrhea (with or without blood) after taking an antibiotic. This may be due to antibiotic-related colitis (clostridium difficile colitis, ” c. diff”) and requires prompt attention. Report these symptoms to your doctor right away, as you’ll probably require a second antibiotic to treat this condition. However, certain antibiotics may cause diarrhea on their own without causing c. diff colitis.

Lastly, sometimes red dye or red food can look like blood, but isn’t. Beets, red jello, and other red foods have been known to be confused with blood, but don’t attritube red discoloration to food unless you’re sure.

Copyright 2010 Cynthia J Koelker MD